Hair Dye (Kala-Pathar) Poisoning- A Lethal Toxin with Fatal Outcomes
Keywords:Hair color, ingestion, Paraphenylenediamine
Seventy-three percent of suicides in the world occur in developing countries1. It is the third heavy cause of death in 15-44 years age-bracket2. In Southeast Asian countries, the practice of self-harm with poison ingestion is exceedingly common. Although pesticide poisoning being the most common, there has been an alarming increase in hair-dye ingestion in lower income countries like Pakistan, Bangladesh, Sri Lanka and India. The use of so-called Kala-Pathar aka Paraphenylenediamine (PPD) in making hair color is by and large confined to emerging nations specifically and is exceptionally rare in western world because of strict usage guidelines. On the contrary, the commonness of unintentional and self-destructive ingestion is more found in low financial regions where it is arising as a typical method for self-destruction especially Africa and Asia3. In our locale, Pakistan, reports have been received and recorded generally from Sindh and Punjab detailing the clinical signs and symptoms after (PPD) containing hair color ingestion4.
Annals of Abbasi Shaheed Hospital and Karachi Medical and Dental College acquires copyright ownership of the content. The articles are distributed under a Creative Commons (CC) Attribution-Non-Commercial 4.0 License (http://creativecommons.org/licenses/by-nc/4.0/). This license permit uses, distribution and reproduction in any medium; provided the original work is properly cited and initial publication in this journal.